Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 206, NWS Topeka, KS

August 6, 2018Osage County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 6, 2018, 8:12 PM CDT for Osage County, Kansas. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2018, 8:12 PM CDT (01:12 UTC)
Expired
Aug 6, 2018, 8:45 PM CDT
In force
33 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Osage County, KS

The radar

The Topeka radar (KTWX), 66 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 8:12 PM CDTTSTM WND GST 605 Nw Olivet, KSTIME ESTIMATED BY RADAR. SMALL LIMBS WERE ALSO REPORTED DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 1.2 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 849 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
849 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
2488 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

831 
WUUS53 KTOP 070112
SVRTOP
KSC139-070145-
/O.NEW.KTOP.SV.W.0206.180807T0112Z-180807T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
812 PM CDT MON AUG 6 2018

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Southern Osage County in east central Kansas...

* Until 845 PM CDT.

* At 811 PM CDT, a severe thunderstorm was located near Melvern Lake,
  moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Osage City, Lyndon, Melvern, Olivet and Melvern Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3844 9586 3856 9593 3871 9568 3849 9554
TIME...MOT...LOC 0111Z 248DEG 17KT 3852 9582 

HAIL...1.00IN
WIND...60MPH
 
$$

Sanders
2 follow-up statements
400 
WWUS53 KTOP 070129
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
829 PM CDT MON AUG 6 2018

KSC139-070145-
/O.CON.KTOP.SV.W.0206.000000T0000Z-180807T0145Z/
Osage-
829 PM CDT MON AUG 6 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHERN OSAGE COUNTY...

At 827 PM CDT, a severe thunderstorm was located 4 miles southwest of
Lyndon, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters reported damaging wind gusts 5 
         miles northwest of Olivet at 812 PM.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Osage City, Lyndon, Melvern, Olivet and Melvern Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3844 9586 3856 9593 3871 9568 3849 9554
TIME...MOT...LOC 0127Z 248DEG 17KT 3855 9573 

HAIL...1.00IN
WIND...60MPH
 
$$

Sanders
684 
WWUS53 KTOP 070136
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
836 PM CDT MON AUG 6 2018

KSC139-070145-
/O.EXP.KTOP.SV.W.0206.000000T0000Z-180807T0145Z/
Osage-
836 PM CDT MON AUG 6 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN OSAGE COUNTY WILL
EXPIRE AT 845 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 3844 9586 3856 9593 3871 9568 3849 9554
TIME...MOT...LOC 0135Z 248DEG 17KT 3856 9569 

$$

Sanders

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 6:32 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 6, 6:32 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
632 PM CDT Mon Aug 6 2018

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Tuesday)
Issued at 248 PM CDT Mon Aug 6 2018

Current GOES-16 WV imagery shows a broad cyclonic flow pattern
remaining over southeastern Canada. A couple upper circulations
are evident stretching from the east coast of the Delmarva to the
Gulf Shores region. Zonal flow with with amplifying upper trough
over the northern Rockies showing up clearly with a ridge still in
place over the Pac Northwest. Regional radar is showing a small
cluster of thunderstorms moving over north central KS with overall
lightning trends diminishing as they advance east. A weak surface
boundary is stretched through northern portions of the forecast
area.

Morning clouds have continued to exit the region with only some mid
clouds over north central and central KS, as well as western areas,
associated with decaying convection for the most part.  With the
overall clearing, do have high temperatures across the area
reaching low 90s over areas near the KS/NE state line and mid 90s
reaching into east central areas.  At this time, this thinking
appears to be on track.

The main highlight of the period comes into the late evening and
overnight period.  With the convection over north central areas
slowly creeping east, have kept a slight chance POPs over northern
areas.  Most guidance maintains that the overall cap this afternoon
will continue to weaken as heating occurs.  The better height falls
and cooling aloft won't become more pronounced until the incoming
wave over the northern Rockies can advance closer to the area.  This
should happen generally after 00Z tonight and mostly impact the area
after 03Z where chances for showers and storms should be highest
through very early morning with the aid of a weak LLJ acting to
increase isentropic ascent into the region.  PWAT values should
generally be from 1.75-2".  Low level dry air is still a factor that
could limit overall precipitation efficiency, but some more intense
storms could have higher rain amounts.  There is a window late this
afternoon and early evening where strong winds and perhaps hail with
some stronger storms can be ruled out.  Instability generally north
of I-70 is progged by some models to reach from 3,000-4,000 J/kg.
However, do expect that overall weak shear and lack of impressive
mid level lapse rates will limit hail potential.  With potentially
strong updrafts though there could be some with long enough
residence time to still produce hail.  Again, fairly high cloud
bases will likely bring about the threat of strong gusty to
potentially a few damaging wind gusts as DCAPE increases to above
1,100 J/kg in some areas.

Lingering showers and some isolated thunderstorms could hang around
on Tuesday primarily over east central areas, but this idea is
mainly from the GFS with more progressive solutions of the ECMWF and
to an extent the NAM suggesting that lighter QPF will be the trend
with upper trough passing east and the surface boundary off to the
south of the area.  Trend from here looks dry.  High temps Tuesday
should be cooler in the upper 80s.

.LONG TERM...(Tuesday night through Monday)
Issued at 248 PM CDT Mon Aug 6 2018

For Tuesday night and Wednesday, models show some potential for
energy within the northwest flow to affect parts of the forecast
area before the pattern amplifies. While the front should be
through the area, there is not a lot of dry air moving south to
scour out the moisture. So have some small POPs over parts of east
central KS in case some precip is able to redevelop.

For Thursday through Sunday, models show a high amplitude pattern
developing with upper ridging to the west. With no significant
shortwave activity progged by the models, dry weather is likely
to continue through the weekend. Temps around normal are still
forecast, but with good insolation models have trended a degree or
two warmer for highs. So look for lows in the mid 60s and highs
around 90 to the mid 90s.

For next week, there are signs of a pattern change and there is a
little more variability from run to run in the models. The ECMWF
is now showing a weakness in the upper ridge that allows an upper
low to drift north from the southern high plains. Confidence is
not high with this but the Canadian is also showing a similar idea
with an upper low moving north from TX. So there is a slight
chance POP for Monday to account for this potential.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 628 PM CDT Mon Aug 6 2018

VFR to start the forecast period at terminals before a slow moving
front brings scattered TSRA through terminals aft 02Z. Approaching
from the west, latest model guidance highlights best chances for
lowering flight categories to MVFR in the 07Z to 09Z time frame.
There is some uncertainty on rainfall intensity given the drier
air in the lower levels, however if a heavy storm occurs over TAF
site, IFR or lower is likely. Conditions gradually improve to VFR
aft 11Z with light northerly winds on Tuesday.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Drake
LONG TERM...Wolters
AVIATION...Prieto
Hazardous weather outlook, Aug 6, 3:40 AM CDT, 16 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
340 AM CDT Mon Aug 6 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-070845-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
340 AM CDT Mon Aug 6 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Thunderstorms are expected to develop late this afternoon and
persist through the evening and overnight hours. Some of these
storms may be strong to severe with damaging winds and locally
heavy rains the main threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

KDS

In the hours before

Special weather statement, Aug 6, 5:44 PM CDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Topeka KS
544 PM CDT MON AUG 6 2018

KSZ010-011-062315-
Nemaha-Marshall-
544 PM CDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NEMAHA AND NORTHEASTERN
MARSHALL COUNTIES UNTIL 615 PM CDT...

At 543 PM CDT, Doppler radar was tracking strong thunderstorm 4
miles northeast of Axtell, moving northeast at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Seneca, Axtell, Bern, Summerfield, Oneida and Baileyville.

LAT...LON 3990 9581 3974 9639 3999 9641 4000 9637
      4000 9588
TIME...MOT...LOC 2243Z 243DEG 19KT 3991 9619

jp
Special weather statement, Aug 6, 6:09 PM CDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Topeka KS
609 PM CDT MON AUG 6 2018

KSZ011-012-070000-
Brown-Nemaha-
609 PM CDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NEMAHA AND
NORTHWESTERN BROWN COUNTIES UNTIL 700 PM CDT...

At 609 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bern, moving east at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Hiawatha, Sabetha, Seneca, Fairview, Morrill, Bern, Reserve, Oneida
and Hamlin.

LAT...LON 3977 9551 3980 9610 4000 9612 4000 9551
TIME...MOT...LOC 2309Z 265DEG 29KT 3993 9597

Sanders
Local storm report, Aug 6, 6:43 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
643 PM CDT MON AUG 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     HAIL             4 ESE ONEIDA            39.85N 95.87W
08/06/2018  E1.50 INCH       NEMAHA             KS   TRAINED SPOTTER

&&

JP
Local storm report, Aug 6, 7:53 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
753 PM CDT MON AUG 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND DMG     3 WNW EMPORIA           38.42N 96.22W
08/06/2018                   LYON               KS   BROADCAST MEDIA

            TREE DOWN - UNKNOWN SIZE. TWO SMALL FENCES
            WERE BLOWN OVER.

&&

JP
Special weather statement, Aug 6, 7:54 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Topeka KS
754 PM CDT MON AUG 6 2018

KSZ054-055-058-070130-
Coffey-Lyon-Osage-
754 PM CDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OSAGE...NORTHWESTERN
COFFEY AND CENTRAL LYON COUNTIES UNTIL 830 PM CDT...

At 754 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Emporia, moving east at 40 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Emporia, Lebo, Americus, Melvern, Neosho Rapids, Reading, Allen,
Admire, Olivet, Beto Junction and Melvern Lake.

This includes the following highways...
 Interstate 35 between mile markers 128 and 162.
 Kansas Turnpike between mile markers 127 and 147.

LAT...LON 3830 9607 3845 9631 3871 9615 3847 9555
TIME...MOT...LOC 0054Z 249DEG 34KT 3844 9612

Sanders

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 7:54 PM CDTSpecial Weather StatementTOPLyon36 min
Aug 6, 8:42 PM CDTSpecial Weather StatementTOPFranklin48 min
Aug 6, 8:57 PM CDTSpecial Weather StatementTOPFranklin48 min
Aug 7, 2:00 AM CDTSpecial Weather StatementTOPShawnee, Wabaunsee45 min
Aug 7, 2:45 AM CDTSpecial Weather StatementTOPDouglas, Franklin, Osage, Shawnee60 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.